Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 45, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 30, 2002, 8:58 PM CDT for Jackson County, Iowa. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2002, 8:58 PM CDT (01:58 UTC)
- Expired
- May 30, 2002, 9:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Jackson County, IA
The radar
The Quad Cities radar (KDVN), 59 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 9:10 PM CDT | Hail 0.75 | Preston, IA | |
| May 30, 9:11 PM CDT | Hail 1 | Miles, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1284 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1473 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
232 WUUS53 KDVN 310158 SVRMLI IAC097-310230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 858 PM CDT THU MAY 30 2002 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JACKSON COUNTY IN EAST CENTRAL IOWA * UNTIL 930 PM CDT * AT 854 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 4 MILES WEST OF GREEN ISLAND... OR 15 MILES NORTHEAST OF MAQUOKETA...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... GREEN ISLAND BY 900 PM CDT. VAN BUREN BY 905 PM CDT. MILES BY 910 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF GOLFBALLS OR 1.75 INCHES IN DIAMETER. TAKE COVER IN A STURDY STRUCTURE AND GO INTO AN INTERIOR ROOM OR BASEMENT UNTIL THE STORM PASSES. LAT...LON 4218 9037 4214 9042 4203 9040 4203 9016 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:10 PM CDT, 6 hours 48 minutes earlier.
Area forecast discussion, May 30, 2:10 PM CDT, 6 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 210 PM CDT THU MAY 30 2002 .OVERVIEW...ANALYSIS SHOWS FAST JET STREAK ACROSS MONTANA TURNING SOUTHEAST. LEADING EDGE OF ENERGY PRODUCING A BROAD WIND SHIFT LINE OR WEAK FRONT NOW INTO FAR NW IOWA. MAIN DIFFERENCE ARE LOWER DEWPOINTS BEHIND BOUNDARY. ANALYSIS SUPPORTS SYSTEM TO PUSH SE ACROSS AREA THIS EVENING AND INTO EARLY FRIDAY BEFORE BECOMING STATIONERY. SATELLITE SUGGESTING MOST MID LEVEL MOISTURE BEING SHUNTED EAST IN ADVANCE OF SYSTEM WHICH MAY SUPPORT MORE ENERGETIC CONVECTION TONIGHT. ...ASSESSING POPS AND SEVERE POTENTIAL THIS EVENING WITH FRONT AND THEN VERY UNSETTLED PATTERN THIS WEEKEND INTO NEXT WEEK WITH HEAVY RAIN AND SEVERE WEATHER POTENTIAL... .DIAGNOSIS AND DAYS 1-3...LATEST 18Z SURFACE DATA SUPPORTS MARGINAL FORCING FOR LIMITED CONVECTION WITH ETA CLOSEST AT 18Z ON MOST LOW LEVEL FEATURES AND CURRENT CONVECTIVE COVERAGE ALONG BOUNDARY...WITH JUST SOME CELLS IN EASTERN WISCONSIN...AND ENHANCED CUMULUS NEAR MASON CITY. CALCULATIONS FROM DVN SVR WX CHKLST AND BLEP TECHNIQUE SUPPORT ISOLATED TO SCATTERED STORMS LATE PM INTO EVENING HOURS WITH FAVORABLE CONDITIONS FOR ROTATING CELLS OR SUPERCELLS...MOVING SSE. HOWEVER... QUESTION ON BL INSTABILITY AND TRIGGER...SO TORNADOES CHANCES AT PRESENT APPEAR REDUCED...WILL NEED FOLKS TO MONITOR THIS FOR CHANGES NEXT 3-6 HOURS FOR ANY CHANGES OR LOCAL BOUNDARY DEVELOPMENT. SO...ANTICIPATE PRIMARY THREAT FOR MAINLY SOME LIMITED HAIL WITH RELATIVELY HIGH WBZ 10.5K AND SOME STRAIGHT LINE OR ENHANCED ROTATIONAL DOWN-DRAFTS IN ROTATING CELLS...BEST CHANCE NORTH OF HIGHWAY 34. AVN AND ETA MODELS DIFFER ON AMOUNT OF MOISTURE AT TOP BL WHICH GREATLY IMPACTS MAX DOWN- DRAFTS POTENTIAL. WILL LEAN TOWARD ETA WHICH IS MORE MOIST BASED CURRENT SKY CONDITIONS. THUS...THIS WOULD PRODUCE NOT AS HIGH WINDS AS AVN PER BLEP TECHNIQUE. COMPUTING WINDS FOR SFC T/TD OF 88/68..BLEP YIELDS NEAR 50KTS STRAIGHT LINE OR UP TO 84KTS IN MESO ENHANCED DOWNDRAFT TIL SUNSET AND THEN DROPPING NEAR TO SLIGHTLY AFTER SUNSET 36 KTS STRAIGHT LINE UP TO 64 KTS IN ROTATION FOR T/TD 82-83/66. AVN PRODUCES VALUES 15- 20 KTS HIGHER. ANYWAY...EXPECT CELLS AND FRONT TO MOVE EAST OR DIE AFTER MIDNIGHT WITH DRIER AIR MOVING IN SUPPORTING LESS HUMID CONDITIONS. WILL GO ON HIGH SIDE OF GUIDANCE BLEND INTO SATURDAY WITH POPS LATE FRIDAY NIGHT MOST AREAS INTO SATURDAY WITH LIKELY WORDING SOUTHERN AREAS AND CHANCE POPS NORTH. THEN PATTERN REMAIN CONDUCIVE FOR SIGNIFICANT STORMS WITH E-W BOUNDARY NEARBY AND IMPULSES EMBEDDED IN ZONAL JET. THUS...EXPECT TWO TO THREE EPISODES OR MORE OF MCS/MCC CONVECTION...OR EVEN INTENSE BOW ECHO/DERECHO VARIETY DUE TO SIGNIFICANT BOUNDARY AND LOTS OF INSTABILITY AND MOISTURE GRADIENT TO FEED ON. WILL HAVE TO KEEP CHANCE POPS FOR NOW INTO SUNDAY NIGHT AS NO COHERENT AND CONSISTENT PATTERN STANDS OUT FOR TIMING OF EPISODES OF CONVECTION. WILL DO ESF TO EMPHASIZE HEAVY RAIN POTENTIAL. .EXTENDED (MON-WED)...MEDIUM MODELS VARY QUITE A BIT SO WILL CONTINUE CHANCE POPS INTO TUESDAY WITH SOME COOLER AND DRIER AIR SUGGESTED WEDNESDAY. AGAIN PATTERN FAVORABLE FOR HEAVY RAINS WITH ABOVE NORMAL SEVERE RISKS. CLOUD COVER DEFINITELY TO GREAT IMPACTS ON TEMPS AND POSSIBLE LAKE EFFECT MONDAY...WILL TRY AND INCORPORATE TRENDS INTO MEX/FMR GUIDANCE. .DVN... IA...NONE. IL...NONE. MO...NONE. NICHOLS
In the hours before
Local storm report, May 30, 4:53 PM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
453 PM CDT THU MAY 30 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0424 PM MARTELLE IA 45 MPH TSTM GUST
05/30/02 JONES REPORTED BY FIRE AND
RESCUE.
0424 PM MARTELLE IA .25 INCH HAIL
05/30/02 JONES REPORTED BY FIRE AND
RESCUE.Local storm report, May 30, 7:36 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
736 PM CDT THU MAY 30 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0723 PM ALBURNETT IA 1 INCH HAIL
05/30/02 LINN ICE CUBE SIZE HAIL.
REPORTED BY PUBLIC.
RELAYED TO THE NWS BY
KCRG TV IN CEDAR RAPIDS.Local storm report, May 30, 7:50 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
750 PM CDT THU MAY 30 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0742 PM SPRINGVILLE IA 1 INCH HAIL
05/30/02 LINN REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 30, 7:56 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
756 PM CDT THU MAY 30 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM 1 N MARION IA 1 INCH HAIL
05/30/02 LINN REPORTED BY PUBLIC.Local storm report, May 30, 8:14 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
814 PM CDT THU MAY 30 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 PM SPRINGVILLE IA .88 INCH HAIL
05/30/02 LINN REPORTED BY EMERGENCY
MANAGEMENT.
0800 PM SPRINGVILLE IA .75 INCH HAIL
05/30/02 LINN REPORTED BY STORM
SPOTTER.Local storm report, May 30, 8:40 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
840 PM CDT THU MAY 30 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0829 PM SUTLEFF IA .5 INCH HAIL
05/30/02 JOHNSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:19 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 46 min |
| May 30, 8:05 PM CDT | Tornado Warning | DVN | Cedar, Jones, Linn | 65 min |
| May 30, 8:22 PM CDT | Severe Thunderstorm Warning | DVN | Johnson | 23 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.